Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2017, 9:20 PM EDT for Harrison County, Nicholas County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 9:20 PM EDT (01:20 UTC)
- Expired
- Jul 22, 2017, 10:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harrison County, KY, Nicholas County, KY
The radar
The Cincinnati radar (KILN), 108 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1096 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992
WUUS53 KLMK 230120
SVRLMK
KYC097-181-230200-
/O.NEW.KLMK.SV.W.0261.170723T0120Z-170723T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
920 PM EDT SAT JUL 22 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Nicholas County in central Kentucky...
Central Harrison County in central Kentucky...
* Until 1000 PM EDT
* At 919 PM EDT, a severe thunderstorm was located 9 miles south of
Falmouth, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cynthiana, Berry, Robinson, Colemansville, Oddville, Boyd,
Claysville, Antioch, Colville and Barefoot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3834 8429 3854 8444 3857 8441 3858 8422
3857 8420 3856 8422 3855 8421 3856 8418
3854 8416 3852 8418 3850 8418 3850 8416
3849 8417 3849 8415 3848 8415 3848 8413
3846 8410 3844 8402 3843 8400
TIME...MOT...LOC 0119Z 311DEG 20KT 3854 8433
HAIL...0.75IN
WIND...60MPH
$$
RJS2 follow-up statements
538
WWUS53 KLMK 230138
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
938 PM EDT SAT JUL 22 2017
KYC097-181-230200-
/O.CON.KLMK.SV.W.0261.000000T0000Z-170723T0200Z/
Nicholas KY-Harrison KY-
938 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR NORTHWESTERN NICHOLAS AND EASTERN HARRISON COUNTIES...
At 938 PM EDT, a severe thunderstorm was located near Cynthiana,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cynthiana, Robinson, Oddville, Claysville, Colville, Barefoot,
Garnett, Morning Glory, Kelat and Venus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3834 8429 3849 8437 3853 8434 3856 8422
3855 8421 3856 8418 3854 8416 3852 8418
3850 8418 3850 8416 3849 8417 3849 8415
3848 8415 3848 8413 3846 8410 3844 8402
3843 8400
TIME...MOT...LOC 0138Z 313DEG 18KT 3848 8427
HAIL...0.75IN
WIND...60MPH
$$
RJS081
WWUS53 KLMK 230157
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
957 PM EDT SAT JUL 22 2017
KYC097-181-230206-
/O.EXP.KLMK.SV.W.0261.000000T0000Z-170723T0200Z/
Nicholas KY-Harrison KY-
957 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NICHOLAS AND
EASTERN HARRISON COUNTIES WILL EXPIRE AT 1000 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph and heavy rain are still possible with this
thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3834 8429 3849 8437 3853 8434 3856 8422
3855 8421 3856 8418 3854 8416 3852 8418
3850 8418 3850 8416 3849 8417 3849 8415
3848 8415 3848 8413 3846 8410 3844 8402
3843 8400
TIME...MOT...LOC 0156Z 311DEG 20KT 3843 8419
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:14 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 7:14 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
714 PM EDT Sat Jul 22 2017
...Updated Aviation Discussion...
.Forecast Update...
Issued at 635 PM EDT Sat Jul 22 2017
Have a clear boundary over central Indiana that now is starting to
fire off with cells north of Madison, IN. Expect further development
upstream along this boundary and eventually pushing its way into our
southern Indiana counties and then again crossing the river a little
after Midnight. There will be plenty of elevated instability for
continued southward development towards daybreak Sunday. Ongoing
forecast had this pretty well handled, so no need for a zone update.
Still will need to watch for flash flood potential with training of
cells, but most of these regions have had a long dry spell, and
flash flood guidance is pretty high.
&&
.Short Term...(This evening through Sunday night)
Issued at 225 PM EDT Sat Jul 22 2017
Surface analysis reveals a subtle outflow boundary across portions
of northern Kentucky and southern Indiana. Satellite picks up this
boundary quite well as towering cumulus and a few mature
cumulonimbus can be observed along it. This boundary will
progressively slide southward as the day wears on, but should fizzle
out by late afternoon allowing a brief break from any isolated
showers or storms.
For late this evening through tonight, high-res model guidance
develop showers and storms in central Indiana and have them moving
quickly to the south and impacting southern Indiana and north-
central Kentucky. Deep layer shear and MUCAPE would support some
strong to marginally severe storms this evening into the overnight
hours, with the main threat being gusty winds. Some small hail is
certainly possible in the stronger storms, but warm temperatures
aloft will be the limiting factor for severe hail. Depending on how
surface boundaries and outflow are oriented, may have to keep an eye
on flash flooding potential as some high-res models show training
storms moving over the same locations for several hours. Showers and
storms should begin tapering down by Sunrise Sunday.
Temperatures will be a little cooler tomorrow afternoon compared to
today as a weak "cold" front moves in during the day, but dewpoints
will still remain high and keep heat indexes in the 100 to 105 range
for areas mainly along and west of I-65. Because of this, will
extend the heat advisory into tomorrow evening for parts of the
region. Similar to today, instability/shear tomorrow morning and
afternoon will also support the risk of gusty winds and small hail
in stronger thunderstorms.
.Long Term...(Monday through Saturday)
Issued at 230 PM EDT Sat Jul 22 2017
High pressure over the Great Lakes will keep the weather over the
region relatively "cool" through the first part of the work week.
Daytime highs/lows will be near climatological normals, and
showers/storms will be diurnally driven though limited in coverage
as forcing/lift remains weak.
Great Lakes surface high will drift east of New England by midweek,
and general flow across the region will take on a southerly/westerly
component as weak upper level ridging builds in. This will result in
slightly increased temperatures and humidity.
Shortwave trough and associated surface cold front will move through
the region late Thursday into Friday. This might be the best shot of
rain we see for the long term as several models develop widespread
showers and storms ahead of the cold front. Cooler and potentially
drier air will be in store behind the front as high pressure settles
in from the north into next weekend.
&&
.Aviation...(00Z TAF Issuance)
Issued at 710 PM EDT Sat Jul 22 2017
Plenty of heat today likely will allow for some residual instability
overnight for storms to develop along the SDF/LEX corridor. Storms
to the north of that corridor should send boundaries southward that
will initiate these storms around 06Z. Will see some brief drops in
vsby and perhaps gusty winds. There should be a morning lull in
development until daytime heating mixes with leftover boundaries in
the region to generate scattered storms across central Kentucky
Sunday afternoon. Winds generally will be from the southwest
tonight, and may get to 35-40 knots at 2000 feet after midnight.
&&
.Climate...
Issued at 445 AM EDT Sat Jul 22 2017
While no record highs are in jeopardy, we may end up setting one or
two record warm low temperatures. On Friday, Bowling Green tied the
record warm low of 76 degrees from 2008. Below are the record warm
low temperatures for July 22-23.
Record Warm Lows Louisville Lexington Bowling Green Frankfort
July 22nd 81 (1934) 79 (1983) 77 (1983) 79 (1901)
July 23rd 81 (2011 75 (2011) 77 (1983) 79 (1901)
Based on the most recent observations, Louisville and Bowling Green
have a shot to break the record warm minimum temp for July 22nd.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT this evening for INZ076>079-092.
Heat Advisory until 8 PM EDT /7 PM CDT/ Sunday for INZ083-084-
089>091.
KY...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
KYZ031>037-039>041-046>048-054-055-064-065-075>077-081.
Heat Advisory until 8 PM EDT /7 PM CDT/ Sunday for KYZ023>030-
038-045-053-061>063-070>074.
&&
Update...RJS
Short Term...DM
Long Term...DM
Aviation...RJS
Climate...EBWHazardous weather outlook, Jul 22, 8:09 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 809 PM EDT Sat Jul 22 2017 INZ083-084-089>091-KYZ023>030-038-045-053-061>063-070>074-240015- Dubois-Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio- Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Larue-Butler- Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Jasper, English, Tell City, Corydon, New Albany, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 809 PM EDT Sat Jul 22 2017 /709 PM CDT Sat Jul 22 2017/ ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SUNDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms will move in from southern Indiana to central Kentucky late tonight, mainly north of the Western Kentucky Parkway. The stronger storms will bring brief gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are forecast Sunday and Monday as a surface boundary moves south through the region. Some strong storms will be possible, with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-092-KYZ031>037-039>043-046>049-054>057-064>067-075>078- 081-082-240015- Orange-Washington-Scott-Jefferson-Clark-Oldham-Trimble-Henry-Shelby- Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer- Jessamine-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 809 PM EDT Sat Jul 22 2017 /709 PM CDT Sat Jul 22 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms will move in from southern Indiana to central Kentucky late tonight, mainly north of the Cumberland Parkway. The stronger storms will bring brief gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are forecast Sunday and Monday as a surface boundary moves south through the region. Some strong storms will be possible, with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/RJS
In the hours before
Special weather statement, Jul 22, 8:24 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
824 PM EDT SAT JUL 22 2017
INZ078-079-KYZ032-230100-
Jefferson-Scott-Trimble-
824 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...NORTH
CENTRAL SCOTT AND NORTHWESTERN TRIMBLE COUNTIES...
At 824 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Madison to 11 miles
south of Vernon. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Madison, Hanover, Smyrna, Milton, Kent, Dupont, Brooksburg,
Wakefield, Middlefork and Canaan.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3869 8520 3874 8527 3874 8533 3867 8528
3864 8540 3881 8577 3882 8574 3883 8573
3882 8572 3883 8571 3882 8570 3882 8561
3885 8561 3885 8557 3888 8557 3888 8554
3891 8553 3892 8520
TIME...MOT...LOC 0024Z 280DEG 23KT 3886 8540 3883 8566
RJSSpecial weather statement, Jul 22, 9:08 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
908 PM EDT SAT JUL 22 2017
KYZ037-230145-
Harrison-
908 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...
At 908 PM EDT, a strong thunderstorm was located near Falmouth,
moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Berry, Oddville, Kelat, Venus, Boyd, Claysville, Sunrise, Antioch and
US Route 62 at State Route 19.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3841 8415 3854 8443 3857 8441 3856 8439
3858 8420 3857 8420 3856 8422 3855 8421
3855 8416 3854 8416 3853 8418 3850 8418
3850 8416 3849 8417 3849 8415 3848 8415
3848 8413 3846 8410
TIME...MOT...LOC 0108Z 297DEG 26KT 3860 8436
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:08 PM EDT | Special Weather Statement | LMK | Harrison | 37 min |
| Jul 22, 9:58 PM EDT | Special Weather Statement | LMK | Nicholas | 47 min |
| Jul 23, 1:16 AM EDT | Special Weather Statement | LMK | Nicholas | 14 min |
| Jul 23, 2:16 AM EDT | Special Weather Statement | LMK | Bullitt, Jefferson, Meade | 29 min |
| Jul 23, 2:46 AM EDT | Special Weather Statement | LMK | Bullitt, Meade, Nelson, Shelby, Spencer | 29 min |
| Jul 23, 3:12 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 33 min |
| Jul 23, 3:17 AM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Henry, Shelby, Spencer, Woodford | 43 min |
| Jul 23, 3:39 AM EDT | Special Weather Statement | LMK | Meade | 36 min |
| Jul 23, 3:51 AM EDT | Special Weather Statement | LMK | Anderson, Franklin, Jessamine, Scott, Woodford | 39 min |
| Jul 23, 4:33 AM EDT | Special Weather Statement | LMK | Jessamine | 27 min |
| Jul 23, 4:47 AM EDT | Areal Flood Advisory | LMK | Breckinridge, Meade | 3 hr |
| Jul 23, 4:56 AM EDT | Special Weather Statement | LMK | Hancock | 49 min |
| Jul 23, 5:23 AM EDT | Flash Flood Warning | LMK | Breckinridge, Hancock, Meade | 3 hr |
| Jul 23, 7:44 AM EDT | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| Jul 23, 7:29 PM EDT | Special Weather Statement | LMK | Clinton | 31 min |
| Jul 23, 7:31 PM EDT | Special Weather Statement | LMK | Monroe | 44 min |
| Jul 23, 7:38 PM EDT | Special Weather Statement | LMK | Cumberland | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.